What is Insulin Shock?

Insulin shock is a life-threatening condition where a person’s levels of blood sugar drop down to dangerously low levels resulting in loss of consciousness (diabetic coma), brain damage and shock. Immediate treatment is required to prevent organ and tissue damage and to save the patient’s life in the event of an insulin shock. Insulin shock can occur if the patient is suffering from diabetes and takes an insulin shot and misses a meal, which results in excessive insulin in the blood. This leads to hypoglycemia, which if left unheeded will lead to this serious condition known as insulin shock.

Low blood sugar occurs in patients who are suffering from diabetes, as this condition prevents proper regulation of blood sugar levels in the body. Some of the initial warning symptoms of insulin shock are shakes, aggression/confusion, cold and clammy skin, tiredness, pallor, hunger and headache. These symptoms of insulin shock can develop in rapid succession if the blood sugar levels are drastically low. When the patient goes into shock, then he/she is likely to lose consciousness. Insulin shock needs immediate medical attention, as it is a medical emergency.

What is Insulin Shock?

Function of Insulin

When a person consumes beverages or food, which contains carbohydrates, they are converted into glucose by our body. Glucose is one of the sugar types, which acts as a fuel for the body, providing it with the necessary energy in order to perform daily tasks of living. Insulin is a hormone which helps the cells of the body to use glucose as a fuel by absorbing the glucose. People suffering from diabetes lack sufficient insulin or their cells are not able to utilize insulin as they are supposed to. The lack of proper absorption of glucose by the body results in excessive glucose in the blood. This condition is known as diabetes/ high blood glucose, which leads to various health problems, such as foot and eye problems, stroke, heart disease, nerve damage and kidney problems. Taking insulin shots help the diabetic patients to use glucose more efficiently. If a person takes insulin shot before a meal, then it helps the body in better usage and absorption of the glucose from the food resulting in a balanced and healthy level of blood sugar. However, sometimes things can go awry and result in this dangerous condition known as insulin shock.

Causes of Insulin Shock

Excessive insulin in the blood leads to hypoglycemia or low level of glucose/blood sugar. If the blood sugar level falls drastically then the body does not have sufficient fuel to perform its daily tasks. When a person is in insulin shock, the body becomes starved for the necessary fuel and starts to shut down resulting in diabetic coma.

A person suffering from diabetes and who uses insulin for controlling and maintaining the blood sugar can end up with excessive insulin in the blood if the patient misses a meal after taking insulin or injects extra insulin. All this throws the body’s normal functioning pattern out of balance.

Other Causes Which Can Lead to Insulin Shock are:

  • Not eating sufficient food.
  • Alcohol consumption on an empty stomach without eating any food can cause insulin shock.
  • Excessive physical activity or exercise.

Symptoms of Insulin Shock

If the blood sugar decreases below the normal level, then the patient experiences symptoms which include:

  • Shaking/tremors.
  • Dizziness.
  • Hunger.
  • Clamminess/sweating.
  • Anxiety/nervousness/moodiness.
  • Rapid pulse rate.
  • Irritability.

If the patient is experiencing insulin shock, then he/she will have a few of the above symptoms, which will progress very rapidly and lead to more serious symptoms such as:

  • Confusion/disorientation.
  • Headaches.
  • Palpitations.
  • Fainting.
  • Poor coordination causing the patient to trip and fall.
  • Seizures.
  • Muscle tremors.
  • Slurred speech.
  • Aggressive behavior.
  • Coma.

The above symptoms can be confused with the patient being drunk. Wearing a medic bracelet helps in indentifying and treating the problem quickly.

If the patient experiences insulin shock in the middle of the night then the following symptoms can occur:

  • Crying out in sleep.
  • Nightmares.
  • Waking up feeling irritated or confused.
  • Excessive or heavy sweating.
  • Aggressive behavior.

Treatment of Insulin Shock

If the patient has mild to moderate hypoglycemia, i.e. mild decrease in the blood sugar level, then eating sugar helps in resolving the problem. If the patient experiences the above symptoms of low blood glucose level, then the following steps should be taken immediately to recover. Patient should eat 15 grams of a quick-acting carbohydrate, like glucose tablets or foods drinks, which contain high-sugar such as fruit juice, honey, raisins, candy etc. This will give the insulin something to work on leading to stabilization of blood sugar and reduction of symptoms. Patient should also consume some protein along with the carbohydrates. If the patient starts to feel better within 15-20 minutes, then the patient is on the path to full recovery. If the patient does not feel better after sometime, then he/she should continue to consume 15 grams of carbohydrate until the level of blood sugar increases and follow this with a meal.

If the patient experiences symptoms of severe hypoglycemia, then aggressive treatment is needed which include the following steps:

  • Call 911 immediately, especially if the patient becomes unconscious. Describe the patient’s condition and reaction clearly over the phone.
  • It is important to monitor the patient’s breathing, airway and circulation.
  • Patient should be made to lie down and rest.
  • Make the patient consume sugar, as mentioned above, if the patient is conscious.
  • An injection of glucagon should be administered if the patient is unconscious. If the glucagon injection is not available at home, then the emergency personnel will have some.
  • Never give the patient anything to swallow if he/she is unconscious, as there is a chance of choking on it.

Prevention of Insulin Shock

Having an insulin shock is a nightmarish experience and there are some things which can be done to prevent severe hypoglycemia and insulin shock:

  • Never skip meals. Patient should try to consume small meals throughout the day in order to prevent insulin shock.
  • Patient should always carry glucose tablets or hard candy in case of emergencies where the blood sugar dips very low.
  • It is important to eat after taking insulin shot in order to prevent insulin shock.
  • Keep a sugary snack handy when exercising. A dietitian will guide regarding the best things to consume before any exercise.
  • Follow your doctor’s instructions when using new medication.
  • Vigorous workout should be done with caution, as it decreases the level of blood sugar for many hours after the exercise.
  • Never drink alcohol on an empty stomach.
  • It is important to test blood sugar regularly.
  • Patient should always inform his/her friends and family members upon experiencing symptoms of hypoglycemia so they can provide help.
  • If the patient starts to have symptoms of low blood sugar when driving, then he/she should pull over immediately.
  • Always keep glucagon available if you are on insulin.
  • Always wear a medical ID so that prompt treatment can be started.

Complications of Insulin Shock

Death is the main complication of insulin shock. Before the patient dies, he/she slips into a diabetic coma where all the vital organs of the body start to shut down. The brain is commonly the first organ, which suffers in insulin shock. So, brain damage occurs, as it does not receive sufficient glucose and nutrients from the bloodstream. After the body has gone into insulin shock, patient can also suffer from cardiac arrest.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: October 14, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved.

DMCA.com Protection Status